The complexity of dominating set reconfiguration

Arash Haddadan, Takehiro Ito, Amer E. Mouawad, Naomi Nishimura, Hirotaka Ono, Akira Suzuki, Youcef Tebbal

Research output: Contribution to journalArticlepeer-review

26 Citations (Scopus)


Suppose that we are given two dominating sets Ds and Dt of a graph G whose cardinalities are at most a given threshold k. Then, we are asked whether there exists a sequence of dominating sets of G between Ds and Dt such that each dominating set in the sequence is of cardinality at most k and can be obtained from the previous one by either adding or deleting exactly one vertex. This decision problem is known to be PSPACE-complete in general. In this paper, we study the complexity of this problem from the viewpoint of graph classes. We first prove that the problem remains PSPACE-complete even for planar graphs, bounded bandwidth graphs, split graphs, and bipartite graphs. We then give a general scheme to construct linear-time algorithms and show that the problem can be solved in linear time for cographs, forests, and interval graphs. Furthermore, for these tractable cases, we can obtain a desired sequence if it exists such that the number of additions and deletions is bounded by O(n), where n is the number of vertices in the input graph.

Original languageEnglish
Pages (from-to)37-49
Number of pages13
JournalTheoretical Computer Science
Publication statusPublished - 2016 Oct 25


  • Combinatorial reconfiguration
  • Dominating set
  • Graph algorithm


Dive into the research topics of 'The complexity of dominating set reconfiguration'. Together they form a unique fingerprint.

Cite this